Our Terms of Service and Privacy Policy have changed.

By continuing to use this site, you are agreeing to the new Privacy Policy and Terms of Service.

A Medical Alert Why doctors say herbs and drugs don't mix
By Shannon Brownlee

(FORTUNE Small Business) – If you're one of the millions of Americans who dabble with herbal remedies, listen up. Doctors and other medical professionals are concerned about the dangers of mixing prescription drugs with these products. They say an increasing number of emergency-room patients are suffering from bad reactions to herb-drug mixtures. In addition, medical journals have detailed cases of seizures, bleeding from the eyes, and rejection of transplanted organs. Among the culprits are some of the more popular names in the alternative-medicine biz: St. John's wort, ginseng, and ginkgo biloba.

Makers of herbal products tout these substances as safe, natural remedies for ailments ranging from the serious, such as prostate cancer, to the annoying, such as the common cold. But unlike their counterparts in the pharmaceutical industry, herbal medicine manufacturers are not required by federal law to test the safety or efficacy of these medicines.

Doctors are only now recognizing how often mixing herbals accounts for previously unexplained ailments. "In the next six to 12 months I predict we are going to see an explosion of [reports of] herb-drug interactions," says Steve Piscitelli, a researcher at the National Institutes of Health. He may be on to something. A 1998 survey published by the American Medical Association estimated that 15 million people in the U.S. mixed herbal remedies with prescription drugs.

One young woman learned a bitter lesson in November 1998. Four years after she had a successful kidney transplant, her body began to reject the organ. According to Bill Gurley, a pharmacologist and herbal-drug expert who worked on the case at the University of Arkansas Institute for Medical Sciences, tests showed that the woman's blood contained a dangerously low level of cyclosporine, the drug commonly prescribed to prevent rejection of transplanted organs. Her doctors were puzzled. They increased the dose, but to no avail. Just before the woman's body completely rejected the kidney, the doctors learned she had been taking St. John's wort, a popular herb touted as a safe antidepressant. The woman is now on dialysis, awaiting a new kidney.

St. John's wort causes the body to metabolize prescription drugs more quickly, thus reducing the level of the drug in the body. The herb can hamper the effectiveness of perhaps 50 prescription drugs, including birth control pills and the cancer-fighting Taxol. Doctors consider St. John's wort one of the most dangerous herbs to combine. "Your first sign that anything is wrong could be a transplant rejection, a heart attack, or a life-threatening infection," says Dr. Adriane Fugh-Berman, an herb expert at George Washington University. Other herbs can be just as dangerous when mixed with prescription drugs. In a recent article in the British medical journal The Lancet, Dr. Fugh-Berman listed two dozen herbs that may cause problems. Ginseng, used as an energy booster, and ginkgo biloba, promoted as a memory enhancer, can cause internal bleeding in patients taking anticlotting agents such as warfarin (sold under the brand name Coumadin, among others) and aspirin. Ma huang, the main ingredient in many herbal weight-loss preparations, can be deadly for people who are on high-blood-pressure medication.

Our advice: When you tell your doctor what medications you are taking, mention herbal remedies as well as over-the-counter items.